Delirium Due to Medications

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 74-year-old Roman Catholic sister is admitted to the hospital with a chief complaint (CC) of bilateral (B) hip pain for 4-5 days. She states that she was recently treated for Staphylococcus infection of her knee and she was on antibiotics for a long time. She is able to move both hips but it hurts.

She reports fever but denies chills. She has no sore throat or cough, chest pain (CP), shortness of breath (SOB), abdominal or urinary complaints.

Past medical history (PMH)

Diabetes mellitus type 2 (DM2), hypertension (HTN), end-stage renal disease on hemodialysis (ESRD on HD).

Medications

Multiple: trazodone, insulin, vitamin B complex, sevelamer, levothyroxine, senna, desipramine, trandolapril, aspirin, pantoprazole, morphine, erythropoietin, Percocet (oxycodone and acetaminophen).

Allergies

Sulfa, rash.

Physical examination

VS 39.1-112-128/54-25 SpO2 95% on RA.
Chest: CTA (B).
CVS: Clear S1S2.
Abd: Soft, NT, ND, +BS.
Ext: The dialysis access site appeared clear. 2+ pedal edema (B). LLE with erythema below the knee. There was a crescent-shaped ulcer going deep to the tendons of the great hallux, with purulent exudate. The can be probed up along the tendon sheath a few centimeters. There is no obvious crepitus or blister formation. Patient had diminished light touch sensation given her chronic neuropathy and absent vibratory sensation. She has severe Charcot foot deformities which have been longstanding.

Laboratory results

WBC 14.8 with bands.
Na 132 mEq/L, K 6.2 mEq/L, Cl 96 mEq/L, bicarbonate 23, glucose 203 mg/dL, BUN 43 mg/dL, creatinine 7.8 mg/dL.

What happened?

A surgical consult was called and patient underwent left BKA for the crescent-shaped ulcer going to the tendons of the great hallux, with purulent exudate. Antibiotics (ABx) were continued since admission and she was afebrile after the surgery.

Two days after surgery, the patient was on morphine sulfate (MS), when she started to complain of "pain all over" not responsive to MS.

MS was switched to Duragesic patch (fentanyl transdermal system) supplemented with fentanyl IV PRN but the patient became very confused. She denied any pain but was oriented only to person and she was thinking that a murder was happening. The residents noted jerking movements of the upper extremities.

At this point, a pain management consult was called.


Medications and delirium (click to enlarge the image).

What is your diagnosis?

Delirium.

Yes, the patient is delirious and the etiology is multifactorial - infection, post-operative state, and don't forget the most common culprit - medications.

She was on desipramine, trazodone and opioids.

What would you do at this point?

The opioids were stopped and Haldol (haloperidol injection) PRN was started.

Why? Isn't she in pain?

Patient did not complain of pain anymore. Delirium can be extremely uncomfortable and should be treated promptly.

Tylenol (acetaminophen) and Motrin (ibuprofen) were given for pain.

What happened?

The patient became more lucid and she was Awake, Alert and Oriented (AAO) x 3 the next morning. She did not need Haldol anymore and was discharged home in 2 two days. The patient was very happy with the care she received and called the hospital vice-president to express her gratitude.

Final diagnosis

Narcotics-induced delirium. Myoclonus secondary to morphine.

What did we learn from this case?

In-hospital delirium is extremely common, especially in the elderly population. The causes are multifactorial and often medications are among them.

Narcotic pain medications can cause delirium and their use should be minimized if the pain can be controlled with Tylenol and NSAIDs. Haldol is the drug of choice when treating delirium.

References

Delirium in Older Persons. Sharon K. Inouye, M.D., M.P.H., NEJM, Volume 354:1157-1165, March 16, 2006, Number 11.

Related reading

That Occasional Unexpected Road Flair. The Happy Hospitalist, 03/2008.
Treating Delirium: An Often Missed Diagnosis. NPR, 2009.

Published: 03/11/2005
Updated: 08/10/2010

2 comments:

  1. Wow, i'm guessing this is old, but hey, it's new to me; the patient here did not sound opioid toxic to me, she sounded anti-cholinergic (vital signs when agitated would be helpful); the drug of choice in delirium is not always haldol (lol) and in this case the best first choice might have been physostigmine.

    ReplyDelete
  2. Dear Anonymous,

    You are just plain wrong. Read the case again. Admit it and move on :)

    Sounds like Trazodone and Desipramine were "chronic" meds for her (as they usually are).

    New meds? Opioids in larger dose.

    Save your "wow's"...

    ReplyDelete